Florida, 2012

Damaging Winds in Florida, December 17, 2012

December 17, 2012 · NWS TAE · 7 events in 5 counties and zones

A strong trough of low pressure moved through the area, bringing with it a pre-frontal squall line. Although wind fields were strong, limited instability precluded a more widespread event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong trough of low pressure moved through the area, bringing with it a pre-frontal squall line. Although wind fields were strong, limited instability precluded a more widespread event. Scattered pockets of damaging winds occurred, and these were limited to tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 17, 8:59 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 17, 8:59 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
959 AM EST Mon Dec 17 2012

.NEAR TERM [Through Tonight]...
Complex situation today as strong mid/upper level swly flow
overspreads the region associated with broad trough shifting
across the lower MS river valley. SPC continues a SLGT risk over
wrn/nrn portions of the area, with lower severe probabilities across
whole CWA. 14 UTC mesoscale analysis indicates messy surface pattern
over our region due to a combination of primary marine/coastal
front and outflow boundaries from convection earlier over parts of
AL into central GA.

Deep layer shear will remain more than sufficient for organized
storms. However, 12z sounding from TAE suggests instability will be
primary limiting factor today for development of robust moist
convection with warm layer around h8. Thus, despite relatively
steep mid level lapse rates, instability will likely remain
marginal with deep low level stable layer. Increasing sswly
surface winds as weak boundary layer mixing develops through the
morning will likely quickly erode effects of surface outflow
boundary and allow moisture to return in earnest off the gulf
through the day. Where pockets of heating can be sustained for any
length of time ahead of sw-ne oriented area of moist convection, we
should see severe thunderstorm potential increase- especially from
the FL panhandle enewd into parts of sern AL and southwest GA.
Primary severe threat would be from damaging winds as small lines
evolve and boundary layer mixes sufficiently, although fairly strong
low level shear could also support a tornado where surface winds
remain light or maintain a more sly component. Any severe threat
will likely diminish quickly this evening as airmass stabilizes
after sunset.

Overall, only small grid edits needed with the morning update.

&&

.SHORT TERM [Tuesday Through Wednesday]...
Dry weather is expected in this period of the forecast as high
pressure builds over the region at the surface. While extremely
cold temperatures are not anticipated Tuesday night, there is the
potential for a light frost across the region with lows in the mid
30s. A brief warming trend will start on Wednesday with highs
warming back into the mid 70s out ahead of the next storm system
due to approach the area in the long term period of the forecast.

&&

.LONG TERM [Wednesday Night through Sunday]...
For now anyway, the 00 UTC GFS and ECMWF runs have shown much better
run-to-run consistency and consistency with each other for this
model cycle. After a fairly amplified trough translates quickly
eastward across the eastern CONUS mid to late week, the 500 mb
height field will flatten considerably over the weekend.
Re-amplification will quickly take place early next week as a strong
ridge develops over the eastern CONUS.

The GFS & ECMWF are in remarkably good agreement in the timing and
strength of the next cold front passage, scheduled for Thursday.
This front will be accompanied by a good chance of rain, then
clearing skies and cooler weather Friday and into the weekend.
(There may even be a light freeze or at least some frost this
weekend, most likely Saturday morning). Temperatures will moderate
to near average levels Sunday and Monday.

&&

.AVIATION [Beginning 14Z Monday]...
Will maintain prevailing MVFR cigs for all sites this afternoon
with brief rise to VFR cigs possible in pockets of clearing.
However, any VFR conditions will likely be brief.  A large area
of RA with isolated TSRA will translate slowly eastward today,
affecting KDHN & KECP this morning and early afternoon, KTLH &
KABY by mid afternoon, and KVLD this evening. The poorly defined
cold front behind this rain band(s) will be slow to "scour out"
the moisture tonight", and the GFS & NAM MOS forecast low cigs and
fog once again until around dawn Tuesday morning.

&&

.MARINE...
Southerly winds are expected this afternoon ahead of an
approaching frontal boundary. Winds will shift to westerly and
then offshore as the front moves through the marine area tonight.
Cautionary winds are possible for a brief time behind the front
but high pressure will move in quickly resulting in light winds
through Wednesday. Winds and seas will quickly build on Wednesday
night as the next storm system approaches the area. Advisory level
winds and seas are likely with this system Thursday through
Friday.

&&

.FIRE WEATHER...
The next chance of relative humidity values falling to locally
critical levels is Tuesday afternoon, after a weak cold front passes
through. At this time it doesn't appear that the other criteria
(i.e. ERC, LDSI, wind, etc.) will in place to warrant a Fire Weather
Watch.

&&

.HYDROLOGY...
Rainfall amounts are only expected to be between 0.25 and 0.75
inches with the storm system today. This will likely have little
or no impact on area rivers, which remain low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  54  70  36  73 / 70  40   0   0   0
Panama City   74  54  68  41  69 / 60  10   0   0   0
Dothan        71  49  67  40  71 / 80  10   0   0   0
Albany        71  50  68  37  72 / 80  40   0   0   0
Valdosta      76  55  70  36  72 / 70  50   0   0   0
Cross City    77  56  74  35  75 / 40  50  10   0   0
Apalachicola  71  56  70  39  69 / 60  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Evans
SHORT TERM...Godsey
LONG TERM...Fournier
AVIATION...Evans/Godsey
MARINE/FIRE WEATHER/HYDROLOGY...Godsey
Hazardous weather outlook, Dec 17, 3:37 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 AM EST MON DEC 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
437 AM EST MON DEC 17 2012 /337 AM CST MON DEC 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AS A COLD FRONT
MOVES THROUGH THE REGION. THE PRIMARY RISK WITH THESE STORMS WILL
BE STRONG GUSTY WINDS IN THE AFTERNOON. AN ISOLATED TORNADO IS
ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL END THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE NEXT WEATHER SYSTEM WILL APPROACH THE REGION LATE WEDNESDAY
NIGHT AND INTO THURSDAY. STRONG TO SEVERE STORMS WILL ALSO BE
POSSIBLE AHEAD OF THIS STORM SYSTEM...PRIMARILY ON THURSDAY
MORNING AND AFTERNOON. DRIER AND COLDER AIR WILL MOVE IN BEHIND
THIS COLD FRONT FOR THE WEEKEND WITH THE POTENTIAL FOR A LIGHT
FREEZE ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER TODAY AND BE PREPARED
TO ACTIVATE SHOULD A WATCH BE ISSUED FOR THE AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

38-GODSEY

In the hours before

Special weather statement, Dec 17, 11:39 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1239 PM EST MON DEC 17 2012

FLZ008-010>013-108-112-171845-
CALHOUN FL-JACKSON FL-INLAND BAY FL-CENTRAL WALTON FL-SOUTH WALTON
FL-COASTAL BAY FL-WASHINGTON FL-
1139 AM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...NORTHERN
CALHOUN...CENTRAL AND SOUTHERN JACKSON...SOUTHERN WALTON AND
WASHINGTON COUNTIES...

* UNTIL 1245 PM CST

AT 1133 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CHIPLEY TO 8 MILES SOUTH OF
VERNON TO SANTA ROSA BEACH TO 15 MILES SOUTHWEST OF SANTA ROSA
BEACH...MOVING EAST AT 40 MPH.

PEOPLE IN THE AFFECTED AREAS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3043 8632 3041 8629 3043 8624 3039 8613
      3043 8617 3045 8617 3051 8580 3081 8559
      3087 8493 3076 8492 3070 8486 3062 8491
      3058 8497 3049 8499 3037 8530 3008 8568
      3023 8593 3037 8637
TIME...MOT...LOC 1738Z 268DEG 37KT 3075 8554 3051 8568
          3036 8618 3020 8628

08-LAMERS

The radar

The Eglin Afb radar (KEVX), 44 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
December 17, 11:42 AM CST
Where
Washington County, 1.69 mi NNW of Chipley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.793, -85.541

A power line was blown down on Morris Street in Chipley. Monetary damage was estimated.

Thunderstorm Wind, Washington

When
December 17, 11:42 AM CST
Where
Washington County, 1.59 mi SW of Brock Crossroad
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.671, -85.636

A tree was blown down near Bonnett Pond Rd. Monetary damage was estimated.

Thunderstorm Wind, Jackson

When
December 17, 11:55 AM CST
Where
Jackson County, 1 mi N of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.884, -85.160

Two trees were blown down about one mile north of Greenwood. Monetary damage was estimated.

Thunderstorm Wind, Jackson

When
December 17, 11:55 AM CST to 12:25 PM CST
Where
Jackson County, Alford to Sneads
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.690, -85.390

Several trees were blown down across Jackson county. Monetary damage was estimated.

Thunderstorm Wind, Calhoun

When
December 17, 12:30 PM CST
Where
Calhoun County, Blountstown
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.440, -85.040

A single tree was blown down in the Blountstown with no other damage reported in Calhoun county.

Thunderstorm Wind, Gadsden

When
December 17, 2:10 PM EST
Where
Gadsden County, Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.580, -84.570

A few trees were blown down in Quincy. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
December 17, 2:35 PM EST
Where
Leon County, Lake Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
30.530, -84.330

Numerous power outages in the Lake Jackson and Harbinwood areas were caused by downed trees and limbs. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416751, 416752, 416753, 416754, 416750, 416755, 416756.